Drug allergy

Drug allergy

Because of the way drugs work, it is normal for some people to experience some side effects. These will be listed, in the order of frequency in the patient information guide that comes with the medicine.  There are many ways in which people can react to drugs and medicines, but it’s quite rare, particularly in children, to suffer a genuine allergic reaction to medicine.

Symptoms can include:

  • skin rash
  • itching
  • wheezing or breathing problems
  • swelling
  • a rare but more serious condition is anaphylaxis

Through detailed history taking, examination, and where appropriate allergy testing, I will assess whether you child is likely to have an allergy to a drug. The most common reason why children are assessed for drug allergy, is due to a rash that developed whilst on a penicillin-type antibiotic (usually amoxicillin) for an infection. In children, this is usually not due to an allergy to the antibiotic, but due to the infection itself. After assessment, if we think it is unlikely that your child has an allergy to an antibiotic, we will offer a supervised introduction to the antibiotic in clinic. It is important to delabel your child from a penicillin-type antibiotic, as the alternative antibiotics can have more side effects and this limits the range of antibiotic that doctors can prescribe in the case of a more severe infection.